Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 1, NWS Grand Rapids, MI

May 21, 20256 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at May 21, 2025, 2:22 PM EDT for 6 counties in Michigan. It took effect at May 22, 2025, 2:00 AM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
May 21, 2025, 2:22 PM EDT (18:22 UTC)
In effect from
May 22, 2025, 2:00 AM EDT
Expired
May 22, 2025, 11:53 PM EDT
In force
22 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WHUS43 KGRR 211822
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
222 PM EDT Wed May 21 2025

MIZ037-043-050-056-064-071-221500-
/O.NEW.KGRR.BH.S.0001.250522T0600Z-250523T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
222 PM EDT Wed May 21 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT THURSDAY
THROUGH LATE THURSDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 2 AM EDT Thursday through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable to
  dangerous currents and overtopping. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
5 follow-up statements
839 
WHUS43 KGRR 220800
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
400 AM EDT Thu May 22 2025

MIZ037-043-050-056-064-071-221600-
/O.CON.KGRR.BH.S.0001.000000T0000Z-250523T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
400 AM EDT Thu May 22 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers may be swamped by waves at times.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North to northwest winds of 15 to 30 mph
  will build wave heights into the 3 to 6 foot range. Dangerous
  waves and currents are expected from today into tonight for
  swimmers at West Michigan beaches. Water temperatures in the
  upper 40s to around 50 will pose a hazard to swimmers as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

DUKE
094 
WHUS43 KGRR 221445
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1045 AM EDT Thu May 22 2025

MIZ037-043-050-056-064-071-222245-
/O.CON.KGRR.BH.S.0001.000000T0000Z-250523T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1045 AM EDT Thu May 22 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North to northwest winds of 15 to 30 mph
  will build wave heights into the 3 to 6 foot range. Dangerous
  waves and currents are expected from today into tonight for
  swimmers at West Michigan beaches. Water temperatures in the
  upper 40s to around 50 will pose a hazard to swimmers as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
375 
WHUS43 KGRR 221928
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
328 PM EDT Thu May 22 2025

MIZ037-043-050-056-064-071-230330-
/O.CON.KGRR.BH.S.0001.000000T0000Z-250523T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
328 PM EDT Thu May 22 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North winds 10 to 20 mph and waves 3-6 feet
  will create dangerous currents, especially on the south side of
  piers. Water temperatures in the upper 40s to around 50 will 
  pose a hazard to swimmers as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
718 
WHUS43 KGRR 230225
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1025 PM EDT Thu May 22 2025

MIZ037-043-050-056-064-071-230600-
/O.CON.KGRR.BH.S.0001.000000T0000Z-250523T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1025 PM EDT Thu May 22 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
942 
WHUS43 KGRR 230353
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1153 PM EDT Thu May 22 2025

MIZ037-043-050-056-064-071-230500-
/O.CAN.KGRR.BH.S.0001.000000T0000Z-250523T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1153 PM EDT Thu May 22 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have diminished.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at May 21, 1:28 PM EDT, 54 minutes earlier. Its key messages:

  • Rainy Today into Tomorrow, then mostly dry this weekend
  • Cold the rest of the week with warming this weekend
Area forecast discussion, May 21, 1:28 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
128 PM EDT Wed May 21 2025

.KEY MESSAGES...

- Rainy Today into Tomorrow, then mostly dry this weekend

- Cold the rest of the week with warming this weekend

&&

.DISCUSSION...
Issued at 329 AM EDT Wed May 21 2025

- Rainy Today into Tomorrow, then mostly dry this weekend

 Latest radar shows heaviest bands or rain are moving through
southeast lower MI with slightly more intense bands moving
northward through central lower MI early this morning. This trend
will continue as the upper level low tracks to the east across
the southern Great Lakes this morning. Models are in good
agreement on the pattern as a large low will continue to move
across Lower Michigan today and tonight.
 It will then trek through the Mid Atlantic and into the New
England states by this weekend. That upper level system will
dominate the pattern over the rest of the week.
 Copious amounts of moisture cycling around the low will keep the
region cloudy, cool and wet today into tomorrow. While heavy rain
isn't expected, the rain/drizzle will continue with periods of
slight heavier amounts possible this afternoon. The pressure
gradient has weakened so while there will be gusts possible into
the 20 to 25 mph range, it will be less windy than yesterday.

Cooler, more stable air will remain over the region as the low
moves through so while there will be showers, not expecting
storms. Once the low moves to the east a drier gradient will set
up over the region.
  Michigan will be still dominated by that air mass with
northwesterly flow on the back side of the exiting upper level
low. The upper level low will finally move into far northeastern
Canada the end of the weekend. Once that low finally exits, there
will be a pattern change.
 There remains some uncertainty and a lack of confidence for that
change as there won't be a dominate pattern in place. As far as
precipitation goes, some models do bring some light rain into the
region late this holiday weekend, though there is a signal that
the best moisture will remain to the south.

- Cold the rest of the week with warming this weekend

 As stated above the upper level low will dominate the pattern
through this weekend. That will mean cooler temperatures will
continue with Temps 15 to 20 degrees below normal through Friday.
Highs should remain in the 50s through this timeframe especially
since, as the low exits, the winds will shift to the north,
northeast bringing cold air advection across lower Michigan. Lows
into Friday morning should be in the mid to upper 30s.
 While, that might signal the potential for frost, right now there
should be strong enough winds and cloud cover that will preclude
it for now, though that will need watching.
 Temps will warm into and through the weekend though the highs
should remain in the 60s heading into Memorial Day.
 For those who appreciate warmer weather, the trend into next
week will be a good one as temperatures will trend into the upper 60s
by early next week and into the upper 70s by late next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 128 PM EDT Wed May 21 2025

Low clouds and IFR visibilities with some light rain locked in
for the evening and much of the overnight period as a slow moving
upper low works through the Great Lakes. It is not completely out
of the question that LIFR visibilities may occur in fog at times -
but not confident enough to add to the TAFs at this time.
Otherwise, some slow improvement in vis and ceilings expected
after 12z with breezy winds developing through the end of the TAF
period.

&&

.MARINE...
Issued at 742 AM EDT Wed May 21 2025

Conditions have improved so have dropped the SCY. Expect
the rain to continue today into tomorrow. Once the low passes
winds will shift to the north, northwest and expect winds and
waves to increase and potentially become hazardous to small craft
tomorrow afternoon.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Ceru
AVIATION...Maczko
MARINE...Ceru
Hazardous weather outlook, May 21, 6:56 AM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
656 AM EDT Wed May 21 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-221100-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
656 AM EDT Wed May 21 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-221100-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
656 AM EDT Wed May 21 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind and waves could become hazardous to small craft Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:21 PM EDTSmall Craft AdvisoryGRR34 hr

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.